Health Canada has issued a warning that some osteoporosis drugs like Fosamax are linked to a slightly higher risk of a rare but serious thigh bone fracture known as an atypical femur fracture.
Atypical femur fractures are rare, accounting for less than one per cent of all hip and femur fractures. They can occur with minimal or no impact to the thigh area, and can occur in both legs in the same person.
The advice alerting Canadians is the result of Health Canada’s review of bisphosphonate drugs, which has led to new warnings and precautions for patients and doctors and will lead to new labels for the drugs.
New label warnings reflecting the increased risk of bone fractures from bisphosphonates will be placed on Canadian bottles of all medications included within the class, such as Fosamax, Didrocal, Actonel and Aclasta.
Bisphosphonates are prescription drugs used to treat osteoporosis in men and post-menopausal women. Brand names include Fosamax and Actonel, but there are about 50 generic versions of the drugs listed on the Health Canada statement.
Bisphosphonates are available in varying strengths and dosages, and come as a liquid or tablet for oral use, or as a solution for injection and are also be used to prevent osteoporosis in post-menopausal women and in patients taking glucocorticoids.
Osteoporosis is a loss of bone density often associated with aging and that can lead to painful fractures, disability, and deformity.
The department says the risk is higher for those taking the drugs, but the benefits of using the medications to avoid other osteoporosis-related fractures outweighs that risk.
Health Canada says patients who are currently taking or who took bisphosphonate drugs previously and who notice new or unusual pain in the hip, groin or thigh should talk to their doctor as this may be a sign of an atypical femur fracture.
They say people prescribed bisphosphonate drugs should not stop taking them unless they are advised to do so by their health-care provider.
In the United States, the FDA is still weighing the recommendations of an advisory panel which met in September to discuss Fosamax femur fracture side effects. That panel voted 17 to 6 to recommend that the FDA require drug makers to provide more information about the risks and benefits associated with all bisphosphonates, including the atypical femur fractures and osteonecrosis of the jaw (ONJ). The panel left how those warnings should be worded up to the FDA.
In October 2010, the FDA required warnings about the risk of thigh fractures from Fosamax and other bisphosphonate medications be placed on U.S. labels, but the decision was based off of preliminary findings. During a review of the potential Fosamax side effects, the FDA determined that the risk of fractures of the thigh bone may be connected to long-term use of bisphosphonates.
Merck & Co. currently faces hundreds of Fosamax fracture lawsuits that have been filed by individuals who claim the drug maker failed to adequately warn about the potential risk of problems. Complaints allege that side effects of Fosamax may weaken the ability of the femur bone to repair itself from microdamage, increasing the risk of a sudden femur fracture.